Jump to content
CrazyBoards.org

Med-induced mania


Recommended Posts

So I have all sorts of questions, but I'm going to try to keep it to a minimum. I've been through this before, but I didn't know it was mania until well after the fact, so I don't remember specifics. So the questions. In your experience:

1. Does it start right away or after it's been in your system for awhile? (I feel myself sliding up rather suddenly.)

2. Can it be hypomania alone? (It's not severe that I can tell.)

3. Can it be a mixed episode? (I've got a lot of irritability but no euphoria so far.)

4. Does it happen all at once or gradually build? (Could this be as bad as it's going to get, or should I expect to go off the deep end?)

5. Can a med not cause mania once, and then cause it the second time you're on it? (I was on Welly once before, and so far as I know I was fine.)

I think that's all my questions. Hopefully some of you lovely people will be able to answer at least some of these questions. 

Link to comment
Share on other sites

My possible (see next paragraph) experience with 2 is I think so and with 5 is yes.  I don't know if that's generally applicable.

my version is that I was titrating up on lamictal for the third time...first two times were without any issues other than the general alternating between fine and depressed.  Third time, I was fine at 25mg but as soon as I switched to 50mg I had insomnia that was insane.  Luke I could take OTC drugs, my regular prescription stuff, and some leftover prescription stuff (yes a bad plan, I know that now) and still barely sleep.  But it was the only symptom I could see, my (mental health knowledgeable) girlfriend could see, and my therapist could see.  So it was weird.  It seemed like a mild version of med induced hypo mania possibly, but in theory it could have just been med induced insomnia I guess.  I called my pdoc after two nights of that and got 200mg of seroquel nightly until I hit the therapeutic level for lamictal and then magically that went away.  

I don't know if it helps because it's somewhat weird.

Link to comment
Share on other sites

I can only tell you my experience to answer that. Cymbalta made me manic. I had never taken it before. I took it for depression. I started being less and less depressed, but in retrospect, I was irritable and not euphoric maybe a mixed state, I don't know, but it wasn't pleasant. So my pdoc kept increasing the dose. Finally I felt pretty energized, slept less, had lots of plans, and got involved in lots and lots of dating and spending. Way, way excessive, even I started to have concerns and mentioned it, and by then was diagnosed as "moderately severe mania". It seemed to ramp up as the dose increased, and I wasn't diagnosed for over a month. I stayed manic even off that med, it took months to get under control. I was told I was hypomanic for a while as I came down, but it's not like I was manic one day, hypomanic the next, so hard to say for sure what happened when. I'll never take cymbalta again. It was at least 6 mos from starting the med to finally getting to some balance. So I'm not sure how helpful that is, since everyone is different. Also, I had not been diagnosed as manic until then, so that meant I didn't know what was happening so didn't get help sooner. 

Link to comment
Share on other sites

1. For me it started right away. I had transient manic and psychotic symptoms. Then it suddenly disappeared until my pdoc upped the dosage (5mg then 10mg of Lexapro) and I became manic. 

2. Yes, I was originally diagnosed as having hypomania and thus bipolar II based on my reaction to Lexapro. But my mania became more severe later and the diagnosis was changed to bipolar I.

3. Mine was euphoric at first, and then I had rapid cycling or a mixed episode a month or two after stopping Lexapro.

4. For me it was both. I had symptoms quickly after starting the medication, but then it stopped and gradually built up to full mania.

5. No clue, sorry. 

Link to comment
Share on other sites

Thanks everyone. I think I'm in the middle of a mixed episode. I have a party I'm going to tonight. I think that'll be a good testing ground. If I'm super sociable and energized, there's a good chance I'm symptomatic.

Link to comment
Share on other sites

I am not bipolar so I don't know whether any of this is relevant, but I had hypomania (oh the euphoria!) induced by prednisone the first time I took it following a bout of pneumonia. I honestly thought I found the cure to my depression, but the doctor quickly squashed that idea. Then years later, I took prednisone for a second time for bronchitis. And I got nothing, zero, out of it mood-wise. So, at least in someone who is not bipolar but who can get med-induced hypomania, a med can act differently at different times.

Link to comment
Share on other sites

19 hours ago, Chantho said:

So I have all sorts of questions, but I'm going to try to keep it to a minimum. I've been through this before, but I didn't know it was mania until well after the fact, so I don't remember specifics. So the questions. In your experience:

1. Does it start right away or after it's been in your system for awhile? (I feel myself sliding up rather suddenly.)

2. Can it be hypomania alone? (It's not severe that I can tell.)

3. Can it be a mixed episode? (I've got a lot of irritability but no euphoria so far.)

4. Does it happen all at once or gradually build? (Could this be as bad as it's going to get, or should I expect to go off the deep end?)

5. Can a med not cause mania once, and then cause it the second time you're on it? (I was on Welly once before, and so far as I know I was fine.)

I think that's all my questions. Hopefully some of you lovely people will be able to answer at least some of these questions. 

1. After a while, I can get, rush, thrills and not mania/hypo.

2. Yes. The 'aware of it' is a factor that can stops on hypo or not even becoming one hypo episode.

3. Yes.

4. Depends on your perception, it' will not happen at once but it can surely feels like. (My opinion).

5. Yes.

 

Link to comment
Share on other sites

I had it happen to me twice. Once I had a bad reaction to Seroquel. They sent me home from the hospital from a manic episode with Seroquel. Well it either didn't work or it made me more manic and I had to be hospitalized a second time. They switched my meds again when I went back in.

The second time I was hospitalized for depression and put me on wellbutrin. Well as the week went on I was just on the verge of a full blown manic episode. I would say I was at the very least very hypomanic, but I still knew enough to stop taking the wellbutrin. I think a few more days of it and I would have been too far gone and wound up in the hospital again. I was very euphoric and too "up" if you know what I am talking about. If I were you id stop taking it and call your dr.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...